Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 35, NWS Pueblo, CO

June 12, 1997Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 1997, 4:32 PM MDT for Baca County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 4:32 PM MDT (22:32 UTC)
Expired
Jun 12, 1997, 5:35 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:01 PM MDTHail 0.75Two Buttes, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 12:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 122233 RRA
SVRPUB
COC009-122335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT THU JUN 12 1997

* SEVERE THUNDERSTORM WARNING FOR
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 535 PM MDT
 
* SOME LOCATIONS AFFECTED
  ALONG HIGHWAY 116 TO THE VICINTY OF TWO BUTTES BY 5 PM

* AT 432 PM RADAR SHOWED A SEVERE STORM 7 MILES NORTHWEST OF TWO
  BUTTES MOVING SOUTHEAST AT 15 MPH..

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:59 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 12, 2:59 PM MDT, 1 hour 33 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
255 PM MDT THU JUN 12 1997

WILL KEEP THIS QUITE SHORT DUE TO ON-GOING TORNADO WATCH.  WILL
KEEP WIDELY SCATTERED TO SCATTERED THUNDERSTORMS THROUGH EVENING
...SOME SEVERE...ESPECIALLY ALONG AND EAST OF EASTERN SLOPES.

A COMBINATION OF AN APPROACHING UPPER JET STREAK...ADEQUATE SHEAR
AND LOW-LEVEL MOISTURE...GOES 8 SOUNDING DATA CAPES IN EXCESS OF
1500 J/KG...LI'S AROUND -8...SEVERAL THUNDERSTORM OUTFLOW
BOUNDARYS AND PRECIPITABLE WATER VALUES BETWEEN .70 AND 1 INCH
ALL POINT TO A RATHER ACTIVE EVENING.

WILL NOT QUIBBLE WITH MOS GUIDANCE TEMPERATURES.

"7"

In the hours before

Special weather statement, Jun 12, 3:39 PM MDT, 53 minutes before
COZ073-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT THU JUN 12 1997

...A THUNDERSTORM DEVELOPING OVER NORTHWEST PUEBLO COUNTY...

AT 335 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
OVER NORTHWEST PUEBLO COUNTY...2 MILES SOUTHWEST OF PUEBLO WEST.
THIS THUNDERSTORM IS MOVING TO THE NORTHEAST AT 15 MPH AND WILL MOVE
ACROSS PUEBLO WEST THROUGH 350 PM AND BE IN THE VICINITY OF HIGHWAY
50 BY 350 PM.

THIS STORM HAS THE POTENTIAL TO PRODUCE 1/4 INCH DIAMETER
HAIL...GUSTY WINDS UP TO 40 MPH...AND OCCASIONAL LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:03 PM MDT, 29 minutes before
COZ080-081-122310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORMS MOVING INTO WESTERN PROWERS AND SOUTHERN
BACA COUNTIES...

AT 4 PM MDT...PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10
MILES WEST OF LAMAR AND 20 MILES SOUTH SOUTHWEST OF LAMAR. RADAR
ALSO INDICATED AN AREA OF THUNDERSTORMS 7 MILES WEST TO 13 MILES
SOUTHWEST OF CAMPO. ALL OF THE STORMS WERE MOVING TO THE EAST
NORTHEAST AT 10 MPH.

THESE STORMS ARE EXPECTED TO PRODUCE BRIEF PERIODS OF HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...AND FREQUENT LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:04 PM MDT, 28 minutes before
COZ080-081-122310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORMS MOVING INTO WESTERN PROWERS AND SOUTHERN
BACA COUNTIES...

AT 4 PM MDT...PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10
MILES WEST OF LAMAR AND 20 MILES SOUTH SOUTHWEST OF LAMAR. RADAR
ALSO INDICATED AN AREA OF THUNDERSTORMS 7 MILES WEST TO 13 MILES
SOUTHWEST OF CAMPO. ALL OF THE STORMS WERE MOVING TO THE EAST
NORTHEAST AT 10 MPH.

THESE STORMS ARE EXPECTED TO PRODUCE BRIEF PERIODS OF HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...AND FREQUENT LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:19 PM MDT, 13 minutes before
COZ071-072-122325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT THU JUN 12 1997

...DEVELOPING THUNDERSTORMS IN NORTHERN EL PASO COUNTY...

AT 420 PM...PUEBLO DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
3 MILES NORTHWEST OF CALHAN ALONG HIGHWAY 24 IN NORTHERN EL PASO
COUNTY. ANOTHER STORM WAS DEVELOPING 4 MILES SOUTHWEST OF MONUMENT.
THESE STORMS WERE MOVING TO THE NORTHEAST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 50 MPH
AND FREQUENT LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:30 PM MDT, 2 minutes before
COZ081-122335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
430 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORM MOVING INTO NORTHERN BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ALONG HIGHWAY 16 TO NEAR TWO BUTTES
BY 5 PM MDT.

AT 430 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TWO BUTTES...MOVING TO THE SOUTHEAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...AND FREQUENT LIGHTNING.

MOORE
Special weather statement, Jun 12, 4:31 PM MDT, 1 minute before
COZ081-122335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
430 PM MDT THU JUN 12 1997

...STRONG THUNDERSTORM MOVING INTO NORTHERN BACA COUNTY...

A STRONG THUNDERSTORM WILL MOVE ALONG HIGHWAY 16 TO NEAR TWO BUTTES
BY 5 PM MDT.

AT 430 PM...PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TWO BUTTES...MOVING TO THE SOUTHEAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY
RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS UP TO 45
MPH...AND FREQUENT LIGHTNING.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:22 PM MDTSevere Thunderstorm WarningPUBOtero63 min
Jun 12, 1:32 PM MDTSevere Thunderstorm WarningPUBPueblo48 min
Jun 12, 2:24 PM MDTSevere Thunderstorm WarningPUBBent61 min
Jun 12, 3:24 PM MDTSevere Thunderstorm WarningPUBBent61 min
Jun 12, 4:56 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jun 12, 5:33 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jun 12, 5:56 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.